Many antiepileptic drugs (AEDs) are associated with hematological disorders that range from mild thrombocytopenia or neutropenia to anemia, red cell aplasia, until bone marrow failure. Fortunately, potentially fatal hematological disorders such as aplastic anemia are very rare. This review investigates hematological effects associated with classic and newer AEDs: a PubMed search indexed for MEDLINE was undertaken to identify studies in adults, children and animals using the name of all anticonvulsant drugs combined with the terms "hematological disease" and "hematological abnormalities" as key words. The most common hematological alterations occur with older AEDs than newer. Indeed, careful hematological monitoring is needed especially using carbamazepine, phenytoin and valproic acid. The pathogenetic mechanisms are still unknown: they seem to be related to an immunological mechanism, but drugs pharmacokinetics and pharmacodynamics interactions may also play an important role. Further research is needed to assess the real pathogenetic mechanism at the basis of hematological complications caused by AEDs. © 2014 Springer-Verlag.
|Titolo:||Anticonvulsant drugs and hematological disease|
|Data di pubblicazione:||2014|
|Appare nelle tipologie:||1.1 Articolo in rivista|